Abstract:Characteristic subgroups of an $l$-group are those convex $l$-subgroups that are fixed by each $l$-automorphism. Certain sublattices of the lattice of all convex $l$-subgroups determine characteristic subgroups which we call socles. Various socles of an $l$-group are constructed and this construction leads to some structure theorems. The concept of a shifting subgroup is introduced and yields results relating the structure of an $l$-group to that of the lattice of characteristic subgroups. Interesting results are obtained when the $l$-group is characteristically simple. We investigate the characteristic subgroups of the vector lattice of real-valued functions on a root system and determine those vector lattices in which every $l$-ideal is characteristic. The automorphism group of the vector lattice of all continuous real-valued functions (almost finite real-valued functions) on a topological space (a Stone space) is shown to be a splitting extension of the polar preserving automorphisms by the ring automorphisms. This result allows us to construct characteristically simple vector lattices. We show that self-injective vector lattices exist and that an archimedean self-injective vector lattice is characteristically simple. It is proven that each $l$-group can be embedded as an $l$-subgroup of an algebraically simple $l$-group. In addition, we prove that each representable (abelian) $l$-group can be embedded as an $l$-subgroup of a characteristically simple representable (abelian) $l$-group.
W. W. Babcock, On linearly ordered topological spaces, Dissertation, Tulane University, New Orleans, La., 1964.
K. A. Baker, Topological methods in the algebraic theory of vector lattices, Dissertation, Harvard University, Cambridge, Mass., 1964.
- S. J. Bernau, Unique representation of Archimedean lattice groups and normal Archimedean lattice rings, Proc. London Math. Soc. (3) 15 (1965), 599–631. MR 182661, DOI 10.1112/plms/s3-15.1.599 A. Bigard, Contribution á la théorie des groupes réticulés, Dissertation, Université de Paris, Paris, France, 1969.
- Garrett Birkhoff, Lattice theory, 3rd ed., American Mathematical Society Colloquium Publications, Vol. XXV, American Mathematical Society, Providence, R.I., 1967. MR 0227053
- Richard D. Byrd, Complete distributivity in lattice-ordered groups, Pacific J. Math. 20 (1967), 423–432. MR 207866
- Richard D. Byrd and Justin T. Lloyd, Closed subgroups and complete distributivity in lattice-ordered groups, Math. Z. 101 (1967), 123–130. MR 218284, DOI 10.1007/BF01136029
- Paul Conrad, The lattice of all convex $l$-subgroups of a lattice-ordered group, Czechoslovak Math. J. 15(90) (1965), 101–123 (English, with Russian summary). MR 173716
- Paul Conrad, Archimedean extensions of lattice-ordered groups, J. Indian Math. Soc. (N.S.) 30 (1966), 131–160 (1967). MR 224519
- Paul Conrad, Lex-subgroups of lattice-ordered groups, Czechoslovak Math. J. 18(93) (1968), 86–103 (English, with Russian summary). MR 225697 —, Introduction á la théorie des groupes réticulés, Secrétariat mathématique, Paris, 1967. MR 37 #1289.
- P. F. Conrad and J. E. Diem, The ring of polar preserving endomorphisms of an abelian lattice-ordered group, Illinois J. Math. 15 (1971), 222–240. MR 285462
- Paul Conrad and Donald McAlister, The completion of a lattice ordered group, J. Austral. Math. Soc. 9 (1969), 182–208. MR 0249340
- Paul Conrad, John Harvey, and Charles Holland, The Hahn embedding theorem for abelian lattice-ordered groups, Trans. Amer. Math. Soc. 108 (1963), 143–169. MR 151534, DOI 10.1090/S0002-9947-1963-0151534-0
- L. Fuchs, Partially ordered algebraic systems, Pergamon Press, Oxford-London-New York-Paris; Addison-Wesley Publishing Co., Inc., Reading, Mass.-Palo Alto, Calif.-London, 1963. MR 0171864
- Leonard Gillman and Meyer Jerison, Rings of continuous functions, The University Series in Higher Mathematics, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto-London-New York, 1960. MR 0116199
- Graham Higman, On infinite simple permutation groups, Publ. Math. Debrecen 3 (1954), 221–226 (1955). MR 72136
- Charles Holland, The lattice-ordered groups of automorphisms of an ordered set, Michigan Math. J. 10 (1963), 399–408. MR 158009
- W. A. LaBach, An interesting dual Galois correspondence, Amer. Math. Monthly 74 (1967), 991–993. MR 232713, DOI 10.2307/2315288
- David M. Topping, Some homological pathology in vector lattices, Canadian J. Math. 17 (1965), 411–428. MR 174499, DOI 10.4153/CJM-1965-042-2
- Elliot Carl Weinberg, Embedding in a divisible lattice-ordered group, J. London Math. Soc. 42 (1967), 504–506. MR 216996, DOI 10.1112/jlms/s1-42.1.504
- B. Z. Vulikh, Introduction to the theory of partially ordered spaces, Wolters-Noordhoff Scientific Publications, Ltd., Groningen, 1967. Translated from the Russian by Leo F. Boron, with the editorial collaboration of Adriaan C. Zaanen and Kiyoshi Iséki. MR 0224522
- © Copyright 1971 American Mathematical Society
- Journal: Trans. Amer. Math. Soc. 158 (1971), 339-371
- MSC: Primary 06.75
- DOI: https://doi.org/10.1090/S0002-9947-1971-0279014-7
- MathSciNet review: 0279014